noted when he went to the cannula fill amount — I noticed the default fill amount came up as over 5 units when the actual fill amount needed was only 0.3 units for his 6 mm infusion set. It was unclear as to when the fill amount might have been entered or changed but the error and “overfilling/overdosing” of insulin could have been going on for some time.
When working with pump patients, always check the cannula fill amount. I also find that patients who have changed infusion sets may still be using the fill amount from their previous type of set. Depending on the new infusion set, the fill amount may change and should be changed in their insulin pump as well.
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2011 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Next Diabetes Disaster Averted →